Alert archive / Iowa / River Flood Warnings in 2009
River Flood Warning 98, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Oct 29, 2009, 9:02 PM CDT for Appanoose County, Wayne County, Iowa. It took effect at Oct 30, 2009, 12:33 AM CDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Oct 29, 2009, 9:02 PM CDT (02:02 UTC)
- In effect from
- Oct 30, 2009, 12:33 AM CDT
- Expired
- Oct 30, 2009, 8:09 PM CDT
- In force
- 20 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Appanoose County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Fork Chariton River near Promise City (PRMI4).
- Action stage
- 22 ft
- Minor stage
- 25 ft
- Moderate stage
- 28 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 29, 8:55 PM CDT, 7 minutes earlier.
Area forecast discussion, Oct 29, 8:55 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 855 PM CDT THU OCT 29 2009 .UPDATE... DRY SLOT HAS MADE SIGNIFICANT PROGRESS INTO IA THIS EVENING AND HAS ENDED HEAVY RAIN THREAT OVER ALL BUT N CENTRAL AND E CENTRAL COUNTIES. HAVE AMENDED FORECAST TO DRAMATICALLY REDUCE POPS OVERNIGHT CENTRAL AND WESTERN SECTIONS...AND LOWERED FROM CATEGORICAL TO SCATTERED WORDING EAST BY 04Z WHEN EXTRAPOLATION EXITS RAIN SHIELD FROM FORECAST AREA. MADE SIMILAR CHANGES TO FLASH FLOOD WATCH...CANCELING WHERE APPROPRIATE AND ENDING BY MIDNIGHT ELSEWHERE. THIS MAY STILL BE A TAD TOO LATE...BUT HEADING IN THE RIGHT DIRECTION. MAY CANCEL EARLY ONCE RAIN CLEARS AREA. ALSO MADE SOME MINOR TEMP/DEWPOINT CHANGES TO KEEP THEM STEADY UNTIL FROPA. && .SHORT TERM...TONIGHT RAIN AND THUNDERSTORMS CONTINUE TO OUR SW AND MOISTURE CHANNEL INHIBITED FOR THE NEXT 12 TO 18 HOURS AS 50 TO 60KT H850 FLOW CONTINUES FROM THE SW. WATER VAPOR IMAGERY SHOWS THE MAIN SYSTEM JUST ROUNDING THE BEND ACROSS EASTERN OK. SFC LOW APPEARS TO BE REORGANIZING OVER NORTHEAST OK. HT FALLS FROM 12Z AT H850 THROUGH H500 SHOWED LITTLE EASTWARD TRANSLATION OF THE UPPER LEVEL FEATURES...THUS THE MOISTURE CHANNEL WILL REMAIN IN PLACE FOR THE NEXT 12 HOURS. QPF BEGINNING TO EXPAND AGAIN WITH THE NEXT WAVE...WITH GOOD FORCING AND HIGH PWATS AND THE LOW FFG OVER THE SOUTH AND EAST...ANY ADDITIONAL 1 TO 3 INCH RAINFALLS WILL POSE PROBLEMS. RAIN SHOULD TAPER OFF AFT 06Z TNT AS DRY SLOT ENTERS THE PICTURE WITH SOME RESIDUAL DRIZZLE BEFORE THE DRY SLOT TAKES OVER THE AREA AFT 09Z. MINS WILL NOT DROP MUCH WITH STRONG SE WINDS...RAIN...AND OVERCAST. SOME COOLER TEMPS WILL BE MOVING INTO THE WEST TOWARD MORNING...THOUGH STILL MILD. .LONG TERM...FRIDAY THROUGH THURSDAY PRIMARY PRECIPITATION WILL BE DONE BY 12Z FRIDAY MORNING THROUGH THE UPPER LEVEL TROUGH WILL STILL BE WEST OF THE AREA. STRONG SFC COLD ADVECTION WILL BE PASSING THROUGH CNTRL IOWA FRIDAY MORNING AND ACTUALLY LIFTING EAST/NORTHEAST THROUGH THE REMAINDER OF THE AREA 12-15Z AS COLD AIR WRAPS AROUND THE SYSTEM. THE RESULT WILL BE FALLING TEMPERATURES IN THE MORNING WITH SOME REBOUND IN THE AFTERNOON HOWEVER HIGH TEMPERATURES WILL LIKELY BE AROUND 12Z MOST LOCATIONS. MOISTURE WILL BE QUITE LIMITED MUCH OF THE DAY THROUGH A FEW SHOWERS WILL BE POSSIBLE OVER THE NORTH LATE FRIDAY INTO FRIDAY EVENING AS THE WAVE TRANSLATES EAST ACROSS THE STATE. COOL AND DRY CONDITIONS ARE EXPECTED ON SATURDAY WITH A BREEZY NORTHWEST WIND. LOW LEVEL WARM ADVECTION COMMENCES SATURDAY NIGHT AND WILL RESULT IN A WARMER DAY ON SUNDAY. WENT CONSERVATIVE ON TEMPERATURES FOR SUNDAY AT THIS TIME THOUGH IF SUFFICIENT SUN IS AVAILABLE...SOUTHWEST WINDS COULD EASILY PUSH HIGHS INTO THE 60S OVER MUCH OF THE CENTRAL AND SOUTH. A SYSTEM MOVING THROUGH THE NORTHWEST FLOW WILL AFFECT NORTHERN IOWA LATE IN THE DAY BRINGING AN INCREASE IN CLOUD COVER AND POSSIBLY SOME LIGHT RAIN INTO THE EVENING. NO SIGNIFICANT WEATHER NEXT WEEK...MONDAY THROUGH THURSDAY. POTENTIAL FOR ANOTHER SYSTEM TO CLIP THROUGH TUESDAY AND TUESDAY EVENING WITH ANOTHER POTENTIAL FOR LIGHT RAIN OTHERWISE DRY WITH SEASONAL TEMPERATURES. && .AVIATION...30/00Z WIDESPREAD IFR/LIFR CONDITIONS...MAINLY DUE TO CIGS...COVER MUCH OF IA EARLY THIS EVENING. SHOWERS COVERED MUCH OF THE STATE AS WELL WITH EMBEDDED THUNDER SE NEAR KOTM. THIS PRECIP SHIELD SHOULD CONTINUE LIFTING N AND E THIS EVENING WITH SHOWERS AND ISOLATED STORMS DIMINISHING SW-NE THROUGH 07Z. CIGS SHOULD REMAIN IFR FOR SEVERAL HOURS EVEN AFTER PRECIP ENDS...FOLLOWED BY INCREASING WINDS EARLY FRI MORNING. CIGS SHOULD LIFT BECOMING MVFR/VFR FOR MUCH OF FRI TOO. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH N CENTRAL AND E CENTRAL SECTIONS TIL MIDNIGHT. && SHORT TERM...REV/SMALL LONG TERM...DONAVON AVIATION...SMALL
Hazardous weather outlook, Oct 29, 11:29 AM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1129 AM CDT THU OCT 29 2009 IAZ017-026>028-036>039-046>050-058>062-070>075-081>086-092>097- 301630- CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- GREENE-BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1129 AM CDT THU OCT 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT OCCASIONAL THUNDERSTORMS WILL AFFECT THE AREA AGAIN THIS AFTERNOON AND INTO TONIGHT...ENDING AFTER MIDNIGHT. A FEW STORMS COULD BE STRONG... PRODUCING SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL IS ALSO LIKELY WHICH COULD LEAD TO SOME FLASH FLOODING IN THE OUTLOOK AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH EARLY FRIDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY HEAVY RAINFALL REPORTS WOULD BE APPRECIATED. IAZ004>007-015-016-023>025-033>035-044-045-057-301630- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-AUDUBON- 1129 AM CDT THU OCT 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT .NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
In the hours before
Local storm report, Oct 29, 4:21 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
421 PM CDT THU OCT 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN SSW GENEVA 42.67N 93.13W
10/29/2009 M3.30 INCH FRANKLIN IA TRAINED SPOTTER
AMOUNT FALLEN SINCE 6AM.
&&
JHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 8:48 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 14 hr |
| Oct 29, 9:02 PM CDT | River Flood Warning | DMX | Lucas, Wayne | 46 hr |
| Oct 29, 11:56 PM CDT | River Flood Warning | DMX | Mahaska, Marion | 31 hr |
| Oct 30, 1:32 AM CDT | River Flood Warning | DMX | Wapello | 15 hr |
Nearby
River Flood Warnings in Iowa, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.